Department of Health

Victoria's Take-Home Naloxone Program

Learn about how to participate in Victoria’s Take-Home Naloxone Program as an approved organisation or worker, or member of the community.

Key messages

  • Victoria’s Take-Home Naloxone Program increases access to free naloxone, a life-saving medication that reverses opioid overdose.
  • An expanded range of organisations can supply free naloxone to consumers, their families, carers and supporters.
  • Increased access is also supported through ‘peer-to-peer’ supply of naloxone in the community.

About opioid overdose and naloxone

Naloxone is a medication that will temporarily reverse the effects of an opioid overdose. It does this by blocking opioids from attaching to opioid receptors in the brain.

An opioid overdose occurs when a person consumes too much of an opioid. This includes illicit substances such as heroin, as well as prescription opioids such as morphine, fentanyl or oxycodone.

Signs of an opioid overdose may include a person who is unconscious or unresponsive, or who is having breathing difficulties. Further information on identifying the signs of an opioid overdose is available on the Australian Government Department of Health and Aged Care websiteExternal Link .

Naloxone can be administered by nasal spray or injection. If someone has overdosed on opioids, it is unlikely they will be able to administer naloxone themselves.

How to administer naloxone

  • Step 1: Safety

    • Check the person and area for anything unsafe.

    Step 2: Looking for the signs that it is an opioid overdose

    • Is the person not responding?
    • Are the pupils pinned?
    • Are they not breathing normally – shallow slow breathing or snoring?
    • Is their skin pale or cold, are their lips or fingertips blue or grey?

    Step 3: Call triple zero (000)

    • Explain that you think it’s an overdose

    Step 4: Lie person on back

    • Put them on their back and check the nose is clear.

    Step 5: Hold Nyxoid bottle so spray nozzle is aiming up

    • Remember Nyxoid contains 1 dose only.

    Step 6: How to give Naloxone into nose

    • Insert Nyxoid nozzle into the nostril.
    • Press until it clicks to give the dose.

    Step 7: Check they are breathing

    • If they are not breathing, use rescue breathing if you know how – give 2 breaths.

    Step 8: Recovery

    • Put person in the ‘recovery position’ if you know how.
    • Stay with them until Ambulance arrives.

    Step 9: Repeat the dose of Nyxoid if needed

    • If no response give 2nd dose of Nyxoid in other nostril.
    • If available, give another dose every 2 to 3 minutes until person recovers or Ambulance arrives.

    Use naloxone to reverse opioid overdose (e.g. heroin, morphine, methadone, oxycodone, prescription opioids, fentanyl). It takes 2–5 minutes to start working and lasts about 30-90 minutes.

  • Step 1: Safety

    • Check the person and area for anything unsafe.

    Step 2: Looking for the signs that it is an opioid overdose.

    • Is the person not responding?
    • Are the pupils pinned?
    • Are they not breathing normally – shallow slow breathing or snoring?
    • Is their skin pale or cold, are their lips or fingertips blue or grey?

    Step 3 Call triple zero (000)

    • Explain that you think it’s an overdose

    Step 4: Lie the person on side in the recovery position.

    Step 5: Screw needle onto Prenoxad prefilled syringe

    Step 6: Position the needle

    • Insert needle into outer thigh or upper arm of the person.

    Step 7: Give one dose of Naloxone

    • Only inject one dose (0.4mL) of Prenoxad, up to the first black line on the syringe. (Prenoxad syringe contains 5 doses).

    Step 8: Are they breathing?

    • If not, use rescue breathing if you know how – lie person on back and give 2 breaths.

    Step 9: Recovery

    • Put person in the recovery position.
    • Stay with them until Ambulance arrives.

    Step 10: Repeat dose of Prenoxad if needed

    • If there is no response, inject another 0.4mL dose, to the next black line, every 2 to 3 minutes until person recovers or Ambulance arrives.

    Use naloxone to reverse opioid overdose (e.g. heroin, morphine, methadone, oxycodone, prescription opioids, fentanyl). It takes 2–5 minutes to start working and lasts about 30-90 minutes.

  • Step 1: Safety

    • Check the person and area for anything unsafe.

    Step 2: Opioid overdose? Look for the signs

    • Not responding
    • Pinned pupils
    • Not breathing normally – shallow slow breathing or snoring
    • Pale or cold skin, blue or grey lips and fingertips

    Step 3: Call triple zero (000)

    • I think it’s an overdose

    Step 4: Lie person on side

    • Put person in recovery position.

    Step 5: Attach the needle to a syringe

    Step 6: Swirl the ampoule

    • Tap or swirl ampoule so liquid is at the base.

    Step 7: Hold the ampoule

    • Hold base of ampoule in one hand and pinch the top with the other.

    Step 8: Snap the ampoule

    • Snap the ampoule top away from you.
    • Use a tissue or pen lid to reduce chance of injury.

    Step 9: Draw up naloxone into a syringe

    • The ampoule holds one full dose of naloxone.

    Step 10: Position the needle

    • Insert needle into outer thigh or upper arm.

    Step 11: Give one dose of naloxone

    • Inject full dose of naloxone. You can inject through clothing if necessary.

    Step 12: Are they breathing?

    • If not, use rescue breathing if you know how – lie person on back and give 2 breaths.

    Step 13: Recovery

    • Put person in the recovery position.
    • Stay with them until Ambulance arrives.

    Step 14: Repeat dose if needed

    • If no response, inject another dose every 2 to 3 minutes until person recovers or ambulance arrives.

    Use naloxone to reverse opioid overdose (e.g. heroin, morphine, methadone, oxycodone, prescription opioids, fentanyl). It takes 2–5 minutes to start working and lasts about 30-90 minutes.

Information for organisations

Operational guidelines outline the legislative and operational requirements for organisations participating in the program:

Workforce training

Workers must complete Penington Institute’s Community Overdose Prevention Education (COPE) training before they may participate in the program.

Find out how to access COPE training at the Penington InstituteExternal Link .

Secondary supply of naloxone

Victoria’s program allows for secondary supply or ‘peer-to peer’ distribution of naloxone. This means that naloxone collected from participating Needle and Syringe Programs or Medically Supervised Injecting Room may be:

  • collected for another person (for example, by a person’s family, friends, carers, supporters or peers);
  • given from person to person in the community for the purpose of opioid overdose reversal.

Where to access naloxone

Victoria’s Take-Home Naloxone Program allows more people who may experience or witness an opioid overdose to access free naloxone from an expanded range of organisations.

Previously, community members could only access naloxone with a prescription or over-the-counter from a pharmacy.

Organisations approved to supply naloxone under the program are:

  • select Needle and Syringe Program providers
  • the Medically Supervised Injecting Room in North Richmond.

Find an approved naloxone provider

List of approved naloxone providers.External Link

Map legend details

  • Fixed site - premises open to consumers.
  • Mobile services - outreach activities provided by an agency.

People can still access naloxone from community pharmacies, with or without a prescription. A list of Victorian pharmacies registered with the existing Australian Government’s Take-Home Naloxone program to provide free naloxone is available on the Pharmacy Programs Administrator websiteExternal Link .

More information

Information on Better Health Channel

Reviewed 28 December 2023

Was this page helpful?